doi: 10.3934/mfc.2022005
Online First

Online First articles are published articles within a journal that have not yet been assigned to a formal issue. This means they do not yet have a volume number, issue number, or page numbers assigned to them, however, they can still be found and cited using their DOI (Digital Object Identifier). Online First publication benefits the research community by making new scientific discoveries known as quickly as possible.

Readers can access Online First articles via the “Online First” tab for the selected journal.

Behavior in $ L^\infty $ of convolution transforms with dilated kernels

Department of Mathematics, University of Connecticut, Storrs, CT 06269-1009, USA

 

Received  June 2021 Revised  January 2022 Early access February 2022

Assuming that $ K(x) $ is in $ L^1( {\mathbb R}) $, $ K_t(x) = t^{-1} K(x/t) $, and $ f(x) $ is in $ L^\infty( {\mathbb R}) $, we study the behavior of the convolution $ K_t*f(x) $ as the parameter $ t $ tends to $ \infty $. It turns out that the limit need not exist and, if it does exist, the limit is a constant independent of $ x $. Situations where the limit exists and those where it fails to exist are identified. Several issues related to this are addressed, including the multivariate case. As one application, these results provide an accessible description of the behavior of bounded solutions to the initial value problem for the heat equation.

Citation: W. R. Madych. Behavior in $ L^\infty $ of convolution transforms with dilated kernels. Mathematical Foundations of Computing, doi: 10.3934/mfc.2022005
References:
[1]

M. de Guzmán, Real Variable Methods in Fourier Analysis, North-Holland Mathematics Studies, 46. Notas de Matemtica [Mathematical Notes], 75. North-Holland Publishing Co., Amsterdam-New York, 1981.

[2]

F. John, Partial Differential Equations, Fourth edition. Applied Mathematical Sciences, 1. Springer-Verlag, New York, 1982. doi: 10.1007/978-1-4684-9333-7.

[3]

B. F. Logan, Limits in $L^p$ of convolution transforms with kernels $aK(at)$, $a \to 0$, SIAM J. Math. Anal., 10 (1979), 733-740.  doi: 10.1137/0510068.

[4]

W. R. Madych, Limits of dilated convolution transforms, SIAM J. Math. Anal., 16 (1985), 551-558.  doi: 10.1137/0516041.

[5]

E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, No. 30 Princeton University Press, Princeton, N.J. 1970.

[6]

F. Zo, A note on approximation of the identity, Studia Math., 55 (1976), 111-122.  doi: 10.4064/sm-55-2-111-122.

show all references

References:
[1]

M. de Guzmán, Real Variable Methods in Fourier Analysis, North-Holland Mathematics Studies, 46. Notas de Matemtica [Mathematical Notes], 75. North-Holland Publishing Co., Amsterdam-New York, 1981.

[2]

F. John, Partial Differential Equations, Fourth edition. Applied Mathematical Sciences, 1. Springer-Verlag, New York, 1982. doi: 10.1007/978-1-4684-9333-7.

[3]

B. F. Logan, Limits in $L^p$ of convolution transforms with kernels $aK(at)$, $a \to 0$, SIAM J. Math. Anal., 10 (1979), 733-740.  doi: 10.1137/0510068.

[4]

W. R. Madych, Limits of dilated convolution transforms, SIAM J. Math. Anal., 16 (1985), 551-558.  doi: 10.1137/0516041.

[5]

E. M. Stein, Singular Integrals and Differentiability Properties of Functions, Princeton Mathematical Series, No. 30 Princeton University Press, Princeton, N.J. 1970.

[6]

F. Zo, A note on approximation of the identity, Studia Math., 55 (1976), 111-122.  doi: 10.4064/sm-55-2-111-122.

[1]

Roberto Alicandro, Andrea Braides, Marco Cicalese. $L^\infty$ jenergies on discontinuous functions. Discrete and Continuous Dynamical Systems, 2005, 12 (5) : 905-928. doi: 10.3934/dcds.2005.12.905

[2]

Pia Heins, Michael Moeller, Martin Burger. Locally sparse reconstruction using the $l^{1,\infty}$-norm. Inverse Problems and Imaging, 2015, 9 (4) : 1093-1137. doi: 10.3934/ipi.2015.9.1093

[3]

Antonio Vitolo. $H^{1,p}$-eigenvalues and $L^\infty$-estimates in quasicylindrical domains. Communications on Pure and Applied Analysis, 2011, 10 (5) : 1315-1329. doi: 10.3934/cpaa.2011.10.1315

[4]

Huiqing Zhu, Runchang Lin. $L^\infty$ estimation of the LDG method for 1-d singularly perturbed convection-diffusion problems. Discrete and Continuous Dynamical Systems - B, 2013, 18 (5) : 1493-1505. doi: 10.3934/dcdsb.2013.18.1493

[5]

Burak Ordin, Adil Bagirov, Ehsan Mohebi. An incremental nonsmooth optimization algorithm for clustering using $ L_1 $ and $ L_\infty $ norms. Journal of Industrial and Management Optimization, 2020, 16 (6) : 2757-2779. doi: 10.3934/jimo.2019079

[6]

Piernicola Bettiol. State constrained $L^\infty$ optimal control problems interpreted as differential games. Discrete and Continuous Dynamical Systems, 2015, 35 (9) : 3989-4017. doi: 10.3934/dcds.2015.35.3989

[7]

Liyan Ma, Lionel Moisan, Jian Yu, Tieyong Zeng. A stable method solving the total variation dictionary model with $L^\infty$ constraints. Inverse Problems and Imaging, 2014, 8 (2) : 507-535. doi: 10.3934/ipi.2014.8.507

[8]

Boris Andreianov, Halima Labani. Preconditioning operators and $L^\infty$ attractor for a class of reaction-diffusion systems. Communications on Pure and Applied Analysis, 2012, 11 (6) : 2179-2199. doi: 10.3934/cpaa.2012.11.2179

[9]

Sachiko Ishida. An iterative approach to $L^\infty$-boundedness in quasilinear Keller-Segel systems. Conference Publications, 2015, 2015 (special) : 635-643. doi: 10.3934/proc.2015.0635

[10]

Horst Heck, Matthias Hieber, Kyriakos Stavrakidis. $L^\infty$-estimates for parabolic systems with VMO-coefficients. Discrete and Continuous Dynamical Systems - S, 2010, 3 (2) : 299-309. doi: 10.3934/dcdss.2010.3.299

[11]

Liqiang Jin, Yanqing Liu, Yanyan Yin, Kok Lay Teo, Fei Liu. Design of probabilistic $ l_2-l_\infty $ filter for uncertain Markov jump systems with partial information of the transition probabilities. Journal of Industrial and Management Optimization, 2022, 18 (4) : 2335-2349. doi: 10.3934/jimo.2021070

[12]

O. A. Veliev. On the spectrality and spectral expansion of the non-self-adjoint mathieu-hill operator in $ L_{2}(-\infty, \infty) $. Communications on Pure and Applied Analysis, 2020, 19 (3) : 1537-1562. doi: 10.3934/cpaa.2020077

[13]

Koya Nishimura. Global existence for the Boltzmann equation in $ L^r_v L^\infty_t L^\infty_x $ spaces. Communications on Pure and Applied Analysis, 2019, 18 (4) : 1769-1782. doi: 10.3934/cpaa.2019083

[14]

Braxton Osting, Jérôme Darbon, Stanley Osher. Statistical ranking using the $l^{1}$-norm on graphs. Inverse Problems and Imaging, 2013, 7 (3) : 907-926. doi: 10.3934/ipi.2013.7.907

[15]

Yoshikazu Giga, Jürgen Saal. $L^1$ maximal regularity for the laplacian and applications. Conference Publications, 2011, 2011 (Special) : 495-504. doi: 10.3934/proc.2011.2011.495

[16]

Peter I. Kogut, Olha P. Kupenko. On optimal control problem for an ill-posed strongly nonlinear elliptic equation with $p$-Laplace operator and $L^1$-type of nonlinearity. Discrete and Continuous Dynamical Systems - B, 2019, 24 (3) : 1273-1295. doi: 10.3934/dcdsb.2019016

[17]

Simona Fornaro, Maria Sosio, Vincenzo Vespri. $L^r_{ loc}-L^\infty_{ loc}$ estimates and expansion of positivity for a class of doubly non linear singular parabolic equations. Discrete and Continuous Dynamical Systems - S, 2014, 7 (4) : 737-760. doi: 10.3934/dcdss.2014.7.737

[18]

Nikos Katzourakis. Nonuniqueness in vector-valued calculus of variations in $L^\infty$ and some Linear elliptic systems. Communications on Pure and Applied Analysis, 2015, 14 (1) : 313-327. doi: 10.3934/cpaa.2015.14.313

[19]

Nikos Katzourakis. Corrigendum to the paper: Nonuniqueness in Vector-Valued Calculus of Variations in $ L^\infty $ and some Linear Elliptic Systems. Communications on Pure and Applied Analysis, 2019, 18 (4) : 2197-2198. doi: 10.3934/cpaa.2019098

[20]

Soohyun Bae. Weighted $L^\infty$ stability of positive steady states of a semilinear heat equation in $\R^n$. Discrete and Continuous Dynamical Systems, 2010, 26 (3) : 823-837. doi: 10.3934/dcds.2010.26.823

 Impact Factor: 

Metrics

  • PDF downloads (181)
  • HTML views (111)
  • Cited by (0)

Other articles
by authors

[Back to Top]